Utah, 2005Heavy Snow and Heavy Rain in Utah, April 23 to 25, 2005
April 23 to 25, 2005 · NWS SLC · 9 events in 9 counties and zones
A warm moist flow from the subtroics brought widespread non-severe thunderstorms to the state. Small hail was reported in numerous locations in the Salt Lake and Tooele Valleys in addition to heavy rain fall.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm moist flow from the subtroics brought widespread non-severe thunderstorms to the state. Small hail was reported in numerous locations in the Salt Lake and Tooele Valleys in addition to heavy rain fall. Rainfall amounts (in inches) were: Zion NP - 2.00, Laketown - 1.54, Randolph - 1.36, St. George - 1.24, Kanab - 1.27, Monticello - 1.03, Blanding - 1.02, Duchesne - 0.85, Cedar City - 0.63, Nephi - 0.51, Green River - 0.49, and Bullfrog - 0.37.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 23, 2:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Apr 23, 2:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT SAT APR 23 2005
.SYNOPSIS...A LARGE BUT SOMEWHAT DISORGANIZED UPPER LEVEL LOW NEAR
THE CALIFORNIA COAST WILL EJECT A STORM IMPULSE INTO THE SOUTHERN
GREAT BASIN TONIGHT. THAT DISTURBANCE WILL CONTINUE NORTH THROUGH
THE AREA SUNDAY. A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER THE
AREA MONDAY THEN GRADUALLY DRY FROM THE SOUTH THROUGH MIDWEEK.
&&
.DISCUSSION...WELL DEFINED LINE OF SHOWERS/THUNDERSTORMS DEVELOPED
UNDER THE JET IMPULSE THAT IS EXITING THE GREAT BASIN. IT WILL KEEP
SOME ACTIVITY GOING OVER THE NORTHWEST PORTION OF UT INTO THE
EVENING. ASSOCIATED LIFT IN THE RIGHT ENTRANCE REGION OF THE JET
IMPULSE MAY HELP THE WEAKER CONVECTION OVER SOME OF THE NORTHERN
MOUNTAINS DEVELOP ENOUGH FOR ISOLATED LIGHTNING. THAT WILL ALL TEND
TO DECREASE BY AROUND SUNSET. A FEW THUNDERSTORMS ARE ALSO SPREADING
INTO SOUTHWEST UT. THESE WILL ALSO WEAKEN BUT MAY NOT COMPLETELY GO
AWAY AS THE DYNAMIC LIFT FROM THE SHORTWAVE NEAR THE CA COAST STARTS
IMPACTING THE AREA.
THEN ITS JUST A MATTER OF WAITING FOR THE SHORTWAVE TO EJECT
NORTHEAST ACROSS THE AREA LATER TONIGHT AND SUNDAY BRINGING MORE
WIDESPREAD RAIN AND HIGH ELEVATION SNOW AHEAD OF IT. THE SHORTWAVE
AXIS IS FORECAST TO BE OVER SOUTHERN NV AT 12Z SUNDAY WITH A CLOSED
CIRCULATION THEN DEVELOPING AS IT MOVES NORTH TO NEAR THE GREAT SALT
LAKE BY LATE SUNDAY AFTERNOON. STILL SOMEWHAT CONCERNED THAT THE
MOISTURE TAP CURRENTLY ALONG THE WEST COAST OF BAJA TO THE SOUTHERN
TIP OF NV MAY ADD A LITTLE MORE JUICE TO THE SYSTEM THAN HAS BEEN
INDICATED. THE 18Z NAM INCREASED THE TOTAL WATER AMOUNTS OVER MUCH
OF WESTERN UT BY ABOUT A THIRD FROM THE 12Z RUN AND THIS IS PROBABLY
A GOOD IDEA.
THE SHORTWAVE SHEARS EAST AWAY FROM THE PACIFIC LOW SUNDAY NIGHT
LEAVING THE NORTHERN HALF OF THE AREA UNDER A DEFORMATION ZONE THAT
GRADUALLY SAGS SOUTHWARD INTO TUESDAY. THEN A SHORTWAVE RIDGE STARTS
TO DEVELOP AS THE EASTERN PACIFIC LOW WOBBLES BACK TOWARD THE CA
COAST. IT SPITS SHORTWAVES ACROSS THE AREA THURSDAY THEN IS KICKED
EAST AND CROSSES OUR AREA FRIDAY LEAVING A COOL MOIST WESTERLY FLOW
IN ITS WAKE SATURDAY.
&&
.HYDRO...TONIGHTS STORM SYSTEM HAS TAPPED A LITTLE EXTRA MOISTURE
WHICH WILL RESULT IN A LITTLE HEAVIER RAINFALL AMOUNTS. OVER
SOUTHWEST UT TOTAL WATER AMOUNTS THROUGH SUNDAY ARE NOW EXPECTED TO
RANGE FROM ABOUT TWO-THIRDS OF AN INCH IN MOST VALLEYS TO ABOUT ONE
AND A QUARTER INCHES OVER THE HIGHER MOUNTAINS. SNOW LEVEL STILL
LOOKS LIKE ABOUT 9000 FEET TONIGHT LOWERING TO ABOUT 8000 FEET BY
EARLY SUNDAY.
FLOWS IN THE MAJOR WATERWAYS SHOULD INCREASE RAPIDLY LATE TONIGHT
INTO SUNDAY...BUT ARE EXPECTED TO STAY BELOW FLOOD LEVELS. THE AREAS
OF GREATEST CONCERN ARE THE UPPER SECTIONS OF THE SANTA CLARA AND
VIRGIN RIVER DRAINAGES.
&&
.AVIATION...SEE SLCTAFSLC
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
ID...NONE.
SANDERS
Hazardous weather outlook, Apr 23, 4:50 AM MST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
550 AM MDT SAT APR 23 2005
UTZ012>021-241300-
CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-HENRY MOUNTAINS-
SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-
SOUTHWEST UTAH-UTAHS DIXIE AND ZION NATIONAL PARK-WEST CENTRAL UTAH-
550 AM MDT SAT APR 23 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS AND VALLEYS OF
THE SOUTHERN HALF OF UTAH
.DAY ONE... TODAY
LOCALLY HEAVY RAINFALL ACROSS SOUTHWESTERN UTAH TONIGHT COMBINED WITH
SNOW MELT RUNOFF WILL BRING SIGNIFICANT RISES TO AREA RIVERS AND
STREAMS.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
RIVERS AND STREAMS IN SOUTHWESTERN UTAH WILL REMAIN AT ELEVATED
LEVELS THROUGH SUNDAY...THEN GRADUALLY FALL.
Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
- Reported by
- TRAINED SPOTTER
Heavy Rain, Duchesne
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- Duchesne County, Duchesne
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.298, -110.425 (the zone’s center; the record gives no point)
Heavy Rain, Beaver
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- Beaver County, Milford
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.358, -113.236 (the zone’s center; the record gives no point)
Heavy Rain, Juab
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- Juab County, Nephi
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.703, -112.785 (the zone’s center; the record gives no point)
Heavy Rain, Washington
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- Washington County, St George
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.280, -113.505 (the zone’s center; the record gives no point)
Heavy Rain, Emery
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- Emery County, (U28)green River Mun
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.997, -110.701 (the zone’s center; the record gives no point)
Heavy Rain, Garfield
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- Garfield County, (U07) Bullfrog/Glen
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.855, -111.443 (the zone’s center; the record gives no point)
Heavy Rain, Kane
- When
- April 23, 6:00 PM MST to April 25, 8:00 PM MST
- Where
- Kane County, Kanab
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.285, -111.888 (the zone’s center; the record gives no point)
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Ohio, April 23 to 25, 2005$2.6 million · 6 events
- Tornado in Florida, April 23, 2005$250,000 · F1 · 2 events
- Tornado in Florida, April 23, 2005$125,000 · F0 · 1 event
- Lightning Strike in Pennsylvania, April 23, 2005$100,000 · 1 event
- Hail and Damaging Wind in Arizona, April 23, 2005$20,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Virginia, April 23, 2005$10,000 · 1 in hail · 17 events
- Winter Storm in Michigan, April 23 to 24, 200511 events
- Winter Weather in North Carolina, April 23 to 24, 200510 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 23, 20058 events
- Hail and Damaging Wind in North Carolina, April 23, 2005$2,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Maryland, April 23, 200550 kt wind · 8 events
- Hail in Virginia, April 23, 20051.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446499, 5446500, 5446501, 5446502, 5446503, 5446504, 5446505, 5446784, 5446785.